Louisiana, 2004

Tornado in Louisiana, November 22, 2004

November 22, 2004 · NWS LCH · 1 event in 1 county or zone

A small tornado briefly touched down in Iowa, destroying a brick dugout at the high school, and damaging a shed, porch, and trampoline at nearby homes. This tornado was seen by many eyewitnesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A small tornado briefly touched down in Iowa, destroying a brick dugout at the high school, and damaging a shed, porch, and trampoline at nearby homes. This tornado was seen by many eyewitnesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 22, 9:25 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 22, 9:25 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
925 AM CST MON NOV 22 2004

.DISCUSSION...SPC HAS ISSUED A TORNADO WATCH FOR ALL OF THE
SOUTHEAST TEXAS COUNTIES THROUGH 2 PM. STATIONARY FRONT FROM AROUND
KJAN TO KAEX TO NORTH OF KIAH. THUNDERSTORMS HAVE BEEN FIRING ALONG
THE FRONT IN SOUTHEAST TEXAS THIS MORNING AS VORT MAX IN THE
SOUTHWEST FLOW ALOFT MOVES ACROSS. WITH GOOD SHEAR NOTED IN
SOUTHEAST TEXAS...THUNDERSTORM CELLS WILL SHOW ROTATION WITH THE
POSSIBILITY OF SVR STORMS IN THAT AREA.

OVER THE REMAINDER OF THE AREA...DENSE FOG HAS LIFTED AND WILL
REMOVE FROM THE ZONES. LATEST GUIDANCE STILL SHOWS MOST OF THE
ACTIVITY STAYING OVER IN SOUTHEAST TEXAS AND EXTREME WESTERN
LOUISIANA THIS AFTERNOON AND WILL HAVE LIKELY TO CAT POPS IN THOSE
AREAS. WILL MENTION SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL
LOUISIANA.

.AVIATION DISCUSSION FROM MID-SHIFT...
DENSE FOG...IFR CONDITIONS WILL REMAIN THROUGH ABOUT 10 AM OUTSIDE
OF AREAS OF RAIN. LOW CLOUDS TO HANG IN THE AREA THROUGH THE
AFTERNOON INTO THE EVENING HOURS...MVFR/IFR CONDITIONS. SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS ARCS SE TX AND SW LA TAPERING
DOWN AS YOU MOVE TOWARDS THE SOUTH-CENTRAL LA COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  78  67  77  64 /  60  40  70  40
BPT  77  67  77  62 /  80  40  70  40
AEX  74  66  75  61 /  60  70  70  70
LFT  78  67  77  63 /  40  40  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...TORNADO WATCH...TXZ180>182-201-215-216...UNTIL 20Z.

&&

07-RUA
Hazardous weather outlook, Nov 22, 7:35 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 AM CST MON NOV 22 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
222200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
735 AM CST MON NOV 22 2004

.DAY ONE...TODAY AND TONIGHT...
A THUNDERSTORM COMPLEX JUST WEST OF HOUSTON TEXAS WILL MOVE TO THE
EAST THROUGH THE MORNING HOURS. IN ADDITION...STORMS IN THE GULF ARE
MOVING NORTH. AS THE STORM COMPLEX MOVES INTO SOUTHEAST TEXAS THESE
STORMS ARE EXPECTED TO MERGE WITH STORMS LIFTING OUT OF THE GULF.
THE RESULT IS EXPECTED TO PRODUCED SEVERAL STORMS THAT MAY REACH
SEVERE CRITERIA...WITH THE MAIN THREAT LARGE HAIL...VERY STRONG
WINDS. AT THIS TIME I BELIEVE THE GREATEST THREAT WILL BE SOUTH OF A
LINE FROM WARREN IN TYLER COUNTY TEXAS TO OBERLIN IN ALLEN PARISH IN
SOUTHWEST LOUISIANA. STORMS WILL MOVE INTO SOUTHEAST TEXAS IN THE
NEXT SEVERAL HOURS AND INTO SOUTHWEST LOUISIANA LATE THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...DEEP MOISTURE
AND NUMEROUS UPPER LEVEL DISTURBANCES WILL CONTINUE THIS WET
PATTERN THROUGH TUESDAY EVENING. A STRONG COLD FRONT LATE TUESDAY
MAY TRIGGER STRONG TO SEVERE STORMS BEFORE BRINGING AN END TO THE
RAINY WEATHER PATTERN ON WEDNESDAY. THURSDAY THROUGH SATURDAY
PROMISES TO BE DRY AND COOL. MOISTURE WILL RETURN TO THE REGION BY
LATE FRIDAY AND LINGER THROUGH WEDNESDAY. SEVERE WEATHER MAY BE
POSSIBLE ON LATE TUESDAY INTO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Lake Charles radar (KLCH), 23 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Calcasieu

When
November 22, 1:30 PM CST to 1:35 PM CST
Where
Calcasieu County, Iowa
Rating
F0
Path length
1 mi
Path width
10 yd
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
30.233, -93.017

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyThe tornado archive for Louisiana, 2004Warnings in Louisiana, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5426334.